Wisconsin, 2008

Winter Weather in Wisconsin, February 3, 2008

February 3, 2008 · NWS MKX · 3 events in 3 counties and zones

A quick-hitting burst of moderate to heavy snow affected southeastern Wisconsin over a 5-hour period and left 3 to almost 5 inches of new snow. Travel conditions deteriorated quickly and the media reported many vehicle accidents.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A quick-hitting burst of moderate to heavy snow affected southeastern Wisconsin over a 5-hour period and left 3 to almost 5 inches of new snow. Travel conditions deteriorated quickly and the media reported many vehicle accidents. Specific snow accumulations included 4.5 in Twin Lakes and 4 in the city of Kenosha, both in Kenosha County. In Racine County, both the city of Racine and Union Grove measured 4, while Wind Point came in with 3.2. In Walworth County, Pell Lake picked up 4 and Lake Geneva had about 3. Snow amounts tapered off to 1 inch over the northern portions of Racine and Walworth Counties. Synoptically, the burst of snow was due to a vigorous upper-level disturbance moving west to east across southern Wisconsin with a surge of warm air in its front quadrant.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Feb 3, 5:30 PM CST, 0 minutes earlier.

Area forecast discussion, Feb 3, 5:30 PM CST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
530 PM CST SUN FEB 3 2008

.DISCUSSION...BURST OF HEAVY SNOW ASSOCIATED WITH VIGOROUS SHORT
WAVE IA/IL/MO BORDER EXPECTED TO RAPIDLY SWEEP ACROSS FAR SOUTHEAST
THIS EVENINIG.  RUC SHOWING STRONG FN VECTOR RESPONSE TO MID LEVEL
2-D FULL WIND FRONTOGENESIS CLIPPING FAR SOUTH.  FAVORABLE
TEMPERATURES FOR DENDRITIC CRYSTAL GROWTH DURING PEAK PERIOD OF
FORCING.  290 THETA FROM RUC HAS 3 G/KG MIXING RATIO SURGING INTO
FAR SOUTH THIS EVENING AS WELL...WITH 30 TO 40KTS STRONG UPGLIDE IN
RELATION TO STRONG MID LEVEL WARM AIR ADVECTION.

HENCE ISSUED SNOW ADVISORY FOR THIS EVENING FROM JANESVILLE AND
BELOIT EAST TO RACINE AND KENOSHA FOR A BURST OF HEAVY SNOW.
THINKING MOSTLY 2 TO 4 INCH AMOUNTS BUT SLIGHTLY HIGHER TOWARD IL
BORDER. WL NEED TO WATCH SRN WAUKESHA AND MILWAUKEE COUNTIES CLOSELY.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...SNOW ADVISORY 00Z/04 TO 08Z/04 FOR WIZ069>072.
LM...SMALL CRAFT ADVISORY FROM 12Z/04 TO 06Z/05 FOR LMZ643>646.

&&

MBK
Hazardous weather outlook, Feb 3, 5:05 PM CST, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
505 PM CST SUN FEB 3 2008

WIZ046-047-051-052-056>060-062>072-041100-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
505 PM CST SUN FEB 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

A SNOW ADVISORY HAS BEEN POSTED FOR FAR SOUTH CENTRAL AND SOUTHEAST
WISCONSIN FOR 2 TO 5 INCH SNOWFALL THIS EVENING.  CHECK THE LATEST
WINTER WEATHER STATEMENT FOR THE LATEST DETAILS.

THE WISCONSIN DEPARTMENT OF NATURAL RESOURCES HAS ISSUED AN AIR
QUALITY WATCH FOR FINE PARTICLE POLLUTION...WHICH IS IN EFFECT UNTIL
MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

TRAVEL WILL BE DIFFICULT WITH A MIX OF SNOW...FREEZING RAIN AND
RAIN MONDAY MORNING...BEFORE THE PRECIPITATION CHANGES TO ALL
RAIN WITH ISOLATED THUNDERSTORMS BY MONDAY AFTERNOON. THE RAIN
CHANGES BACK TO SNOW ON TUESDAY AS LOW PRESSURE CROSSES NORTHERN
WISCONSIN INTO SOUTHERN ONTARIO. SEVERAL INCHES OF ACCUMULATION
ARE POSSIBLE BEFORE THE SNOW TAPERS OFF TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ643>646-041100-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
505 PM CST SUN FEB 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SMALL CRAFT ADVISORY IS IN EFFECT ON MONDAY FOR WINDS AND WAVES.
THE ADVISORY MAY NEED TO BE EXTENDED INTO MONDAY NIGHT.

SMALL CRAFT ADVISORIES MAY BE NEEDED TUESDAY NIGHT INTO WEDNESDAY
MORNING AS WELL.

MBK
WWW.WEATHER.GOV/MKX

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather. Local standard time, as filed.

Winter Weather, Walworth

When
February 3, 5:30 PM CST to 10:45 PM CST
Where
Walworth forecast zone
Reported by
COOP Observer
Coordinates
42.669, -88.542 (the zone’s center; the record gives no point)

Winter Weather, Racine

When
February 3, 5:30 PM CST to 10:45 PM CST
Where
Racine forecast zone
Reported by
COOP Observer
Coordinates
42.730, -87.812 (the zone’s center; the record gives no point)

Winter Weather, Kenosha

When
February 3, 5:30 PM CST to 10:45 PM CST
Where
Kenosha forecast zone
Reported by
COOP Observer
Coordinates
42.573, -87.840 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2008Every state in 2008This day in weather historyWarnings in Wisconsin, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 80175, 80176, 80177.